Unexplained Pain From Levaquin and Dementia

by Juanita
(Delaware)

Just before I was due to have surgery (unrelated), I was referred to a pulmonary specialist because of breathing problems. Prior to this, about a month earlier, I developed pneumonia with a non-malignant mass. I was given Levaquin and the infection was gone within a few days, as was the mass. The second episode was also treated with Levaquin and, again, cleared within a few days.


The surgery was minor and I went home the next day, however, I developed pain in the left shoulder and the right knee. I had experienced pain in the left knee, but never in the right one and not in the shoulder. It was tendonitis, and I still have pain from time to time, but the worst pain subsided after approx. 12-14 months.

I suspected the Levaquin even though I had never heard of anyone having this side effect. When I told my PCP, he didn't seem to believe the connection.

Also, my sister and I have wondered if Levaquin may cause the onset of dementia because of an experience our stepfather had.

He was admitted to the hospital with pneumonia. Prior to this, he was lucid and did a lot of walking. After the pneumonia was treated, he had to get rehabilation to improve walking (he can only "shuffle" around now}. He also began, for the first time, to show symptoms of dementia, which has worsened over the last year. This man was healthy and responsible before the hospitalization. Why, then, was he barely "making sense" after he went home. I wonder how many seniors have had this same thing happen, with stress or pain being cited as reasons for the pain. Comments?



----




Joshua Answers:

Hi Juanita.

That's GREAT to hear that you pretty much recovered after 12-14 months. Having said that, DON'T take it again. I imagine that you're on board with that.

If you take it again the likelihood of you A. not suffering side effects and B. recovering from those side effects within a year with only minor vestigial symptoms are VERY small.

I wonder what supplementing with an adequate amount of Magnesium would do for your remaining symptoms....

As far as your step-father, yes absolutely Levaquin can cause ALL SORTS of neurological issues.

Levaquin attacks connective tissue. Whether that be Achilles Tendon Rupture, or organ damage, or nervous system damage, Fluoroquinolones like Levaquin cause it.

Also, Levaquin causes massive magnesium depletion. And Magnesium is a necessary component in 300 biological transactions in the body.

This site's as good a place as any to look at Magnesium and Dementias

Your step-father could have gotten it from a variety of directions with surgery there in the hospital, and it may or may not have been the Levaquin.

If he had a nitrous oxide type of anesthesia, that causes big time vitamin B12 deficiency. One of the symptoms of B12 deficiency is dementia...

Kerri is the pro to talk to about this, as she's big into the research and has 12+ years of ER and ICU nursing experience. Here's a page of hers on Vitamin B12 Deficiency.

It's not uncommon for the elderly to go 'out of their mind' when their system gets out of whack, even if they're just dehydrated. But that's usually short lived once they get rehydrated/rebalanced.

If your stepfather's dementia literally showed up out of the blue, and if that blue was one day at the hospital, I'd definitely start looking at nutrition.

Is it a cure? Who knows. Is there any reason not to fill him full with necessary nutrition? No.

Is it possible that he can go from dementia to (much closer to) fine just from getting enough nutrition in him? Yes, if nutritional deficiency is the cause.

For instance, there's plenty of cases of people with 'neurological' diseases that are confined to a wheelchair getting up and walking after getting their vitamin D levels up to where they're supposed to be. That neurological issue was really just symptoms of Vitamin D deficiency.

Which reminds me, get his Vitamin D level checked. And then get his levels up to between 50-80 ng/ml. And don't use prescription Vitamin D.

You can check out the Vitamin D pages on Kerri's site as well.




----------------------
Please reply using the comment link below. Do not submit a new submission to answer/reply, it's too hard for me to find where it's supposed to go.

And, comments have a 3,000 character limit so you may have to comment twice.
-----------------------




Joshua Tucker, B.A., C.M.T.
The Tendonitis Expert
www.TendonitisExpert.com














Subscribe to The Tendonitis Expert Newsletter Today!

For TIPS, TRICKS, and up-to-date Tendonitis information you need!


Email


Name



Then



Don't worry -- your e-mail address is totally secure.

I promise to use it only to send you The Tendonitis Expert Newsletter.














Comments for Unexplained Pain From Levaquin and Dementia

Average Rating starstarstarstarstar

Click here to add your own comments

Apr 06, 2015
Rating
starstarstarstarstar
Levaquin pathway to Hell
by: Kelli T

I was prescribed Levaquin in September 2006, and my health has continued to decline yearly.

My side effects are across the board, from tendon rupture, mood changes, joint and muscle pain, bilateral bursitis in shoulders with severely damaged bursa sac (you can hear my shoulders crack and pop), numbness in hands, bilateral tendinitis in elbows, heart palpitations, chest pains, dry eyes, floaters, headaches with nausea, brain fog--I have pages of problems.

For years I've been telling doctors I never had problems until taking it, but they dismissed it.

One internist said, "There's no way you can have all these symptoms", then treated me like I was a druggie. I told him wasn't there for pain meds, I needed answers and help.

Finally, I found a Nurse Practitioner two weeks ago (hosting a pain management meeting) who feels I have drug induced Lupus, although the pain never stopped with discontinuation of Levaquin, and my body has only deteriorated further as time goes by.

She was the first person to review most pertinent medical records, bloodwork, etc, who listened and genuinely cared. I've been diagnosed with Fibromyalgia, Prinzmetal Angina, and a host of other things.

I was a happy, spontaneous, fun loving individual prior to 2006 and my Levaquin nightmare. I can no longer play softball, have the strength to walk carrying a scuba tank, ride horses pain free--heck, I hurt from head to toe DAILY. Just some days are worse than others.

After 23+ years in dentistry, I had to retire last year as a dental hygienist since pain was too intense, and could no longer hold instruments all day.

Although I was only working 3 days a week, and had over a year and a half hiatus prior to that--I'm now permanently retired, unemployed, UNINSURED, with no outside source of income.

The pharmaceutical company has sold its soul to the devil for a stupid profit. It pains me to see others who are obviously destined to a lifetime of suffering like myself. It's been almost eight years HELL.


----


Joshua CommentsL

Hi Kelli.

If there ever was a soul in the industry, it has indeed been sold. For immense profit.

"I've been diagnosed with Fibromyalgia, Prinzmetal Angina, and a host of other things. "

The former is a nutritional insufficiency issue (including magnesium), the latter is a symptom of magnesium insufficiency.

Levaquin (all fluoroquinolone antibiotics) deplete the body of magnesium.

One reason for the ongoing progression of symptoms (and the chronic aspect of symptoms) is that taking Levaquin depletes your body of magnesium, and that magnesium never gets repleted.

So the body is trying to run like a car with just a tiny bit of sludgy oil.


It's a shame that it's so hard to find a medical practitioner that actually cares/will take more than a minute to try to figure things out.

It's not rocket science, it's just that trained professionals as a general rule don't bother to try to find an answer.

And the vast majority still think that Levaquin can't cause side effects like you describe (even though it's right there on the FDA warning label), further proof that they don't take 5 minutes to look into the vast amount of research to be found online.

Shameful, should be criminal.

Maybe you have Lupus, but probably you just have the predictible poor/non-optimal body function of somebody depleted by a fluoroquinolone.

The looks like nutritient depletion, mitochondrial disfunciton, too much waste product floating around causing inflammation and other issues, etc.


See Related: My Last Day Of Normalcy Was Before Taking Levaquin




Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Levaquin.